Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Reduced Effect of Lexapro

04/25/2006

Question:

I am worried because of the following. I was prescribed lexapro. I took it for one month and everything was o.k. as a student I could study well, exercise well etc. However, my doctor had not told me that they do not stock lexapro. When I went for the monthly medication I was told that I had to wait for a few days, during which time they put an order for lexapro. I waited for one week without lexapro and I was feeling so bad for that one week. When I finally got the medecine, I ressumed the dosage as before only this time the results are not as good. I have lost interest in everything, I can`t study, execise etc. every morning its difficult for me to work up and all I think of is just resting on my bed, not asleep but just resting. I have resumed lexapro for a week now and there seems to be no change from this new naive condition. I talked to my doctor and he told me to just continue taking lexapro. Is there something wrong? how can i get back that feeling and will to do my work?

Answer:

Medications, including Lexapro, an SSRI antidepressant, work differently for different people at different times in their lives.  It is not unusual for an SSRI to take at least 2 - 3 weeks to see some improvement, and sometimes as long as 4 - 6 weeks to see maximal improvement.  Some people do feel better within a few days, while others take several weeks.  As you found out, going on and off medications can take a toll on steady recovery.

Follow your physicians advice, but if you don't see improvement in 2 - 3 weeks, then you should definitely talk to your doctor again.

Good Luck.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati